Port Huron Hospital – a leader in healing, your partner in health.

A special health alert and Q&As regarding medication product recalls from CDC and FDA

Wednesday, October 24, 2012

Health Advisory: Fungal Meningitis Outbreak and Other Recalled Medications
Oct. 24, 2012

The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) continue their investigation into a multistate meningitis outbreak of fungal infections among patients who have received a spinal steroid injection of a potentially contaminated product from New England Compounding Center (NECC).

We want to assure you that at Port Huron Hospital, no patient received the specific product linked to the meningitis fungal infection outbreak.

Today, the FDA released a list of every healthcare organization and provider who has purchased any product from NECC. Our hospital, along with 64 other medical facilities in Michigan, is on the list.

Strictly as a precaution, all other NECC medications were recalled across the country on Oct. 6, 2012. The FDA advised healthcare providers to notify patients who received any NECC products after May 21, 2012 – even those products that have not been linked in any way to the outbreak. Port Huron Hospital notified those patients on Oct. 22, and provided information on the signs and symptoms of a potential infection.

Below are answers to common questions related to the meningitis outbreak from the steroid injection and information about the precautionary drug recall.

MENINGITIS UPDATE – Oct. 24, 2012

What is now happening with the meningitis outbreak linked to a steroid injection?
The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) are currently coordinating a multistate investigation of fungal meningitis among patients who received a steroid injection with a contaminated product, methylprednisolone acetate, manufactured by the New England Compounding Center (NECC).  Port Huron Hospital did not use this medication.

What is causing these infections?
Fungal meningitis occurs when the protective membranes that cover the brain and spinal cord are infected with a fungus. The symptoms appear gradually and can be very mild at first. 

Is the source of the outbreak known?
The 68 cases of meningitis identified in Michigan earlier this month have been associated with methylprednisolone acetate, an injectable steroid used for back and joint pain.  Though all products manufactured by NECC have been recalled, there have been no confirmed reports of infections linked to other products produced by NECC.

What is meningitis?
Meningitis refers to inflammation of the protective membranes covering the brain and spinal cord known as the meninges. The inflammation is usually caused by an infection frequently with a bacteria or virus, but meningitis can also be caused by less common pathogens such as fungi. The severity of illness and the treatment for meningitis differ depending on the cause. Thus, it is important to know the specific cause of meningitis.

What is fungal meningitis?
Fungal meningitis occurs when the protective membranes that cover the brain and spinal cord are infected with a fungus. Fungal meningitis can develop after a fungus spreads through the bloodstream from somewhere else in the body, as a result of the fungus being introduced directly into the central nervous system, or by direct extension from an infected body site next to the central nervous system.

What are the symptoms of meningitits?
Meningitis symptoms include headache, fever, nausea, stiff neck, confusion, dizziness, and discomfort from bright lights. Patients might just have one or two of these symptoms.

Which facilities in Michigan received the tainted steroid injection, methylprednisolone acetate?
• Michigan Neurosurgical Institute, Grand Blanc, MI
• Michigan  Pain Specialists, Brighton, MI
• Neuromuscular and Rehabilitation, Traverse City, MI
• Southeast Michigan Surgical Hospital, Warren, MI

Should I be concerned that I have been affected?
Port Huron Hospital has never used the epidural steroid medication, methylprednisolone acetate, from the New England Compounding Center that is linked to this outbreak.  If you have received a steroid injection from one of the four Michigan facilities that has purchased from the New England Compounding Center and are experiencing symptoms, contact your physician or seek medical attention immediately.

Is this form of meningitis contagious?
No, this form of meningitis is not contagious.

DRUG RECALL UPDATE – Oct. 24, 2012

Why are other NECC products currently under investigation?
The sterility of any injectable drugs produced by NECC is being investigated. According to the FDA and CDC, no other products are confirmed to be contaminated, except for the steroid injection, methylprednisolone acetate.

Did Port Huron Hospital use other products manufactured by NECC?
From May 21 - Oct. 5, Port Huron Hospital used six of the more than 2,400 products recalled.  All of the medications were segregated and quarantined on Oct. 5. 

Which medications were used at Port Huron Hospital?
The list includes the following medications:
     • Hyaluronidase, an ophthalmic drug used during cataract extraction (eye surgery)
     • Injectable potassium chloride, used to replace potassium
     • Injectable furosemide, used as a diuretic
     • Injectable prochlorperazine, used for nausea and vomiting
     • Injectable metoclopramide, used for nausea and vomiting
     • Injectable nalbuphine, used for pain or itching

How do I know if I received one of these medications?
While no cases of infection have been reported by the FDA or CDC in connection with any NECC-produced drug, out of an abundance of caution, Port Huron Hospital mailed letters to advise all patients who had been administered an NECC injectable or ophthalmic medication on Oct. 23, 2012.

What symptoms might be associated with these medications?
Symptoms for other possible infections related to NECC medications include fever; swelling, increasing pain, redness, warmth at injection site; vision changes, pain, redness or discharge from the eye; chest pain, or drainage from the surgical site (infection within the chest).

What should I do if I have had a recalled drug and am symptomatic?
Because the FDA and CDC cannot confirm the sterility of these products, patients are advised to recognize the signs and symptoms of possible infection so they may receive care as quickly as possible.  If you are experiencing symptoms, you should seek medical treatment immediately.

How can I find out more?
     • Additional information about the Michigan investigation can be found at www.michigan.gov/mdch.
     • For more information about the CDC investigation, visit www.cdc.gov/hai/outbreaks/meningitis.html
     • For further questions, call Port Huron Hospital HealthAccess Monday-Friday from 9 a.m. to 4 p.m. at 1-800-228-1484.